Alert archive / North Dakota / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Sep 21, 2019, 12:19 AM CDT for Foster County, Stutsman County, Wells County, North Dakota. It was in force for 9 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2019, 12:19 AM CDT (05:19 UTC)
- Expired
- Sep 21, 2019, 9:41 AM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Foster County, ND, Stutsman County, ND, Wells County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 6:00 AM CDT | FLASH FLOOD | 2 Wsw Sykeston, ND | US HIGHWAY 52 CLOSED DUE TO FLOODING FROM HEAVY RAINFALL DURING THE EVENING OF 9-21-19. REPORT VIA ND DOT WEBSITE. |
| Sep 21, 7:00 AM CDT | HEAVY RAIN 4.46 | 2 Nnw Cathay, ND | COCORAHS STATION ND-WL-3 CATHAY 1.5 N. |
| Sep 21, 8:58 AM CDT | HEAVY RAIN 3.42 | 3 W Mchenry, ND | STORM TOTAL RAINFALL. |
| Sep 21, 9:00 AM CDT | HEAVY RAIN 3.37 | Woodworth, ND | STORM TOTAL RAINFALL. |
| Sep 21, 9:15 AM CDT | HEAVY RAIN 5 | 3 W Pingree, ND | MESONET STATION PGEN8 PIPESTEM CREEK. |
| Sep 21, 9:31 AM CDT | HEAVY RAIN 6 | Cathay, ND | |
| Sep 21, 9:33 AM CDT | HEAVY RAIN 6 | Sykeston, ND | |
| Sep 21, 9:34 AM CDT | HEAVY RAIN 3.62 | 5 Ene Edmunds, ND | MESONET STATION AWWN8 21 NNW JAMESTOWN (ARROWWOOD). |
| Sep 21, 9:35 AM CDT | HEAVY RAIN 4.5 | Carrington, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 341 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted.
457 WGUS53 KBIS 210519 FFWBIS NDC031-093-103-211115- /O.NEW.KBIS.FF.W.0006.190921T0519Z-190921T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Bismarck ND 1219 AM CDT Sat Sep 21 2019 The National Weather Service in Bismarck has issued a * Flash Flood Warning for... Southeastern Wells County in south central North Dakota... Foster County in southeastern North Dakota... Northern Stutsman County in southeastern North Dakota... * Until 615 AM CDT. * At 1218 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain has already fallen. Flash flooding is expected to begin shortly. Additional rainfall amounts as much as two inches will be possible in the warned area. * Some locations that will experience flooding include... Carrington, Kensal, Glenfield, Buchanan, Spiritwood Lake, Bordulac, Grace City, Pingree, Mchenry, Woodworth, Courtenay, Cathay, Sykeston, Melville, Edmunds, Chase Lake, Juanita and Barlow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4701 9847 4701 9948 4759 9948 4759 9850 $$ SIMOSKO
3 follow-up statements
580 WGUS73 KBIS 210707 FFSBIS Flash Flood Statement National Weather Service Bismarck ND 207 AM CDT Sat Sep 21 2019 NDC031-093-103-211115- /O.CON.KBIS.FF.W.0006.000000T0000Z-190921T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wells ND-Foster ND-Stutsman ND- 207 AM CDT Sat Sep 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR SOUTHEASTERN WELLS...FOSTER AND NORTHERN STUTSMAN COUNTIES... At 204 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Between three and four inches of rain has fallen. Flash flooding is expected to continue. Additional rainfall amounts as high as two inches are expected in the warned area. Some locations that will experience flooding include... Carrington, Kensal, Glenfield, Buchanan, Spiritwood Lake, Bordulac, Grace City, Pingree, Mchenry, Woodworth, Courtenay, Cathay, Sykeston, Melville, Edmunds, Chase Lake, Juanita and Barlow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4701 9847 4701 9948 4759 9948 4759 9850 $$ SIMOSKO
771 WGUS53 KBIS 211043 FFWBIS NDC031-093-103-211715- /O.EXT.KBIS.FF.W.0006.000000T0000Z-190921T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Bismarck ND 543 AM CDT Sat Sep 21 2019 The National Weather Service in Bismarck has extended the * Flash Flood Warning for... Southeastern Wells County in south central North Dakota... Foster County in southeastern North Dakota... Northern Stutsman County in southeastern North Dakota... * Until 1215 PM CDT Saturday. * At 540 AM CDT, Doppler radar indicated showers and thunderstorms producing heavy rain across the warned area. Between four and six inches of rain has fallen since Friday evening. Flash flooding is expected to continue. Additional rainfall up to an inch is possible today in the warned area. * Some locations that will experience flooding include... Carrington, Kensal, Glenfield, Buchanan, Spiritwood Lake, Bordulac, Grace City, Pingree, Mchenry, Woodworth, Courtenay, Cathay, Sykeston, Melville, Edmunds, Chase Lake, Juanita and Barlow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4701 9847 4701 9948 4759 9948 4759 9850 $$ VINING
530 WGUS73 KBIS 211441 FFSBIS Flash Flood Statement National Weather Service Bismarck ND 941 AM CDT Sat Sep 21 2019 NDC031-093-103-211450- /O.CAN.KBIS.FF.W.0006.000000T0000Z-190921T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wells ND-Foster ND-Stutsman ND- 941 AM CDT Sat Sep 21 2019 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WELLS...FOSTER AND NORTHERN STUTSMAN COUNTIES IS CANCELLED... The heavy rain has ended. Although flash flooding is no longer expected, an areal flood warning has been issued for this same area, as high water will remain on creeks and streams, as well an low water crossings and drainage areas into Sunday. Please continue to heed any remaining road closures and do not attempt to cross a flooded roadway. Turn around Don't drown. LAT...LON 4701 9847 4701 9948 4759 9948 4759 9850 $$ HAMILTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 11:29 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 20, 11:29 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1129 PM CDT Fri Sep 20 2019 .UPDATE... Issued at 1126 PM CDT Fri Sep 20 2019 Scattered strong to severe thunderstorms moving north/northeast out of northwestern South Dakota will move into south central ND over the next hour or two. Thus we expanded severe thunderstorm watch number 656 westward to include south central ND where these storms will track into. UPDATE Issued at 920 PM CDT Fri Sep 20 2019 Latest local radar continues to show a regeneration of thunderstorms over south central ND, near the proximity of a slow moving cold front which is parallel to the upper flow. NAM has a good initialization this evening which continues to produce more precipitation overnight across south central into the Turtle Mountains. A couple of surface low pressures will ride up along the front through 12z Saturday. Flash flood watch in effect for Sheridan/Wells/Burleigh and Kidder counties until 7 AM CDT Saturday. Flood warnings will likely be needed given the amount of additional rainfall expected overnight. UPDATE Issued at 547 PM CDT Fri Sep 20 2019 Cold front located from just west of Minot south to Glen Ullin. Severe discrete storms continue merge together into a cluster along and ahead of the front. No change to the current forecast or the ongoing severe thunderstorm watch which continues until 10 PM CDT for most of central ND. More thunderstorms will move from South Dakota north this evening through tonight. These storms will be more attached with the upper level low and stronger forced ascent that is progged to approach later tonight through Saturday. UPDATE Issued at 419 PM CDT Fri Sep 20 2019 Quick update for thunderstorms forming in south central North Dakota. && .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Fri Sep 20 2019 Severe thunderstorm watch 654 has been issued for central North Dakota this afternoon and evening. Organized line of thunderstorms has formed along the cold front similar to CAM model forecast. The HREF ensemble depicts some short to medium length supercells tracking northeast along the front and nothing has changed to the anticipated scenario and storm mode, with a linear MCS expected to form and track across central into eastern North Dakota through this evening. A secondary thrust of severe weather may be possible across southwest and south central North Dakota late this evening and overnight as the CAM models now suggest. Saturday will see widespread showers and and scattered thunderstorms as the main upper low tracks into the region. In addition to the severe weather, heavy rains will be a concern, although current indications are the rainfall will not completely overlap the september rains from last 2 weeks. .LONG TERM...(Saturday night through Friday) Issued at 203 PM CDT Fri Sep 20 2019 After this rain event, mainly dry weather is forecast through Tuesday, with scattered showers Wednesday through Friday. Much cooler weather Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 547 PM CDT Fri Sep 20 2019 Showers and scattered thunderstorms, some severe with large hail and damaging winds continue to be a threat for KMOT/KBIS and KJMS through 07z Saturday. Although scattered showers and thunderstorms will slide into KDIK and KISN mainly after 06z, the severity will be limited. MVFR to IFR cigs can be expected this taf period with the precipitation. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Saturday for NDZ022-023-035-036. && UPDATE...NH SHORT TERM...WAA LONG TERM...WAA AVIATION...KS
Hazardous weather outlook, Sep 20, 11:31 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1131 PM CDT Fri Sep 20 2019 NDZ025-034>037-042-045>048-050-051-220445- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1131 PM CDT Fri Sep 20 2019 /1031 PM MDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms will continue tonight, possibly severe across south central North Dakota into the James River Valley. Large hail to the size of golf balls, damaging winds to 60 mph, and heavy rainfall are all possible. Localized flash flooding will be possible with any heavier thunderstorms overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday morning through Saturday evening. Additional heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the Bismarck National Weather Service at 1-800-247-0212. NDZ001>005-009>013-017>023-031>033-040-041-043-044-220445- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 1131 PM CDT Fri Sep 20 2019 /1031 PM MDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms will continue west and central tonight. Isolated strong thunderstorms are possible. Heavy rainfall may lead to localized flooding, mainly across central North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday morning through Saturday evening. Additional heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the Bismarck National Weather Service at 1-800-247-0212.
In the hours before
Local storm report, Sep 20, 10:00 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 7 NE BISMARCK 46.88N 100.67W
09/20/2019 M1.70 INCH BURLEIGH ND PUBLIC
&&
JNSLocal storm report, Sep 20, 10:05 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HEAVY RAIN 7 N MENOKEN 46.92N 100.53W
09/20/2019 M2.64 INCH BURLEIGH ND TRAINED SPOTTER
RAINFALL SINCE AROUND 7 PM. WATER NOT
FLOWING OVER ROADS, BUT CULVERTS ARE FULL.
&&
JNSLocal storm report, Sep 20, 10:09 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HEAVY RAIN 2 S LINCOLN 46.73N 100.70W
09/20/2019 M2.45 INCH BURLEIGH ND PUBLIC
&&
JNSLocal storm report, Sep 20, 10:10 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HEAVY RAIN LINCOLN 46.76N 100.70W
09/20/2019 M2.50 INCH BURLEIGH ND PUBLIC
PEA SIZE HAIL ALSO.
&&
JNSSpecial weather statement, Sep 20, 11:09 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Bismarck ND 1009 PM MDT Fri Sep 20 2019 NDZ043-210500- Bowman ND- 1009 PM MDT Fri Sep 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT BOWMAN COUNTY UNTIL 1100 PM MDT... At 1009 PM MDT, a strong thunderstorm was located 6 miles northwest of Ladner, or 26 miles northwest of Buffalo, moving northeast at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Bowman, Scranton, Mud Buttes, Gascoyne, Bowman Haley Dam and Buffalo Springs. LAT...LON 4613 10389 4628 10301 4595 10300 4595 10403 TIME...MOT...LOC 0409Z 234DEG 32KT 4591 10382 VINING
Local storm report, Sep 20, 11:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1127 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HEAVY RAIN 5 SSE DENHOFF 47.42N 100.22W
09/20/2019 M6.29 INCH SHERIDAN ND PUBLIC
TOTAL RAINFALL THUS FAR IS 6.29 INCHES.
&&
KSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:21 PM CDT | Flash Flood Watch | BIS | Burleigh, Kidder, Sheridan, Wells | 8 hr |
| Sep 20, 8:05 PM CDT | Areal Flood Advisory | BIS | Burleigh, Emmons, Kidder, Morton | 2 hr |
| Sep 20, 8:50 PM CDT | Areal Flood Advisory | BIS | Burleigh, McLean, Morton, Oliver | 3 hr |
| Sep 20, 9:14 PM CDT | Flash Flood Warning | BIS | Burleigh, Sheridan | 12 hr |
| Sep 20, 10:48 PM CDT | Areal Flood Advisory | BIS | Wells | 3 hr |
| Sep 20, 11:09 PM CDT | Special Weather Statement | BIS | Bowman | 51 min |
| Sep 20, 11:16 PM CDT | Flash Flood Warning | BIS | Wells | 10 hr |
| Sep 21, 12:30 AM CDT | Special Weather Statement | BIS | Grant, Sioux | 45 min |
| Sep 21, 12:41 AM CDT | Flash Flood Warning | BIS | Burleigh, McLean, Sheridan | 9 hr |
| Sep 21, 1:02 AM CDT | Special Weather Statement | BIS | Williams | 43 min |
| Sep 21, 1:11 AM CDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 49 min |
| Sep 21, 8:50 AM CDT | Areal Flood Warning | BIS | Burleigh, Foster, Kidder, McLean, Sheridan, Stutsman and 1 more | 24 hr |
| Sep 21, 11:28 AM CDT | River Flood Warning | BIS | Stutsman | 6 days |
Nearby
Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.